NRAS
22,093 members25,710 posts

Advice on injectable MTX

I've moved on to 17.5mg MTX in tablet form as 15mg was not quite hitting the 'sweet spot'. However the nausea has returned and I feel like I'm undergoing colonic irrigation every day. Not that I have ever had colonic irrigation!

Just wondering if those of you that moved from tablet to jabs ended up reducing the amount of MTX you had in jab form.

10 Replies
oldestnewest

I was on 17.5mg of mtx tablets but like you the nausea etc was really bad after being on the tablets about 6 months or so I was switched to the injections. Stopped all the side effects straightaway. I did try the tablets last thing before bed as I now do with the injections. Unfortunately my RA has been very aggressive and am on 25mg of mtx, also on Hydroxy, Sulfa and have Rituximab infusions. I only got diagnosed 4and half years ago.

Along with your mtx have you been prescribed Folic acid? You could ask your Rheumy team to increase the days you take it. Take it last thing at night before bed so hopefully you will sleep through any side effects. They also can prescribe you an anti sickness tablet if needed. I hope you can get relief from the side effects. RIE

2 likes
Reply

Hi RIE

Many thanks for your response.

I am very pleased to hear that the side effects went away straight away when you switched to jabs. Sorry to hear your RA is aggressive. I am 5 years down the road and MTX has really given me my life back. I did start off on Aza which I had no side effects with at all - but did not work for me.

I take 5mg folic acid 6 days a week other than MTX day of course. And that ended the nausea at 15mg but now I'm on 17.5mg its just not working any more.

I also had mouth ulcers but that got solved with saline, I had the 'MTX headache' and that got solved by drinking 8 rather than my usual 6 glasses of water on the day I take MTX. Like you I take my tablets late on in the evening so I can sleep through the worst of it. So all in all the 'tricks' have worked when it comes to 15mg orally.

My Consultant said most find the nausea and gut issues come to an end when you move on to jabs as the drug is not passing through the gut - which I new about. But what I did not know is that he also said some find there is a further lifting of fatigue.

What I forgot to ask him was if people found they moved on to a lower dose.

thanks again

Joy

1 like
Reply

It didn't do anything for my fatigue, still suffer badly (though I also have fibromyalgia and secondary Sjogrens). If you go on the injections you will find it so much better.

Good luck my lovely.

1 like
Reply

Thank you RIE. I sympathize with you re the fatigue. My fatigue levels were sky high. Then a few months into taking MTX it suddenly reduced by about 75% over a 48 hour period.

Fatigue is something that most folk out there do not understand ....

xxx

1 like
Reply

Hi,

I have found each time my dose increases it takes my body a while to get used to the extra MXT and the side effects I experienced when I started on it return - albeit not as severely. It takes several weeks to settle again.

I inject my MXT - on a Sunday before bed, and it is much better (for me) than tablet form.

I'm on 22.5mg and gloriously under control - in fact I have a Rheumy appointment this afternoon and hoping it can be reduced a bit. Fingers crossed.

MXT is great, but takes time and a lot of getting used to.

Keep positive xx

1 like
Reply

Many thanks JEM95 for your positive words of wisdom. Much appreciated. and very glad to hear you are 'gloriously under control'.

I guess at the end of the day like you say when you get use to a particular dose the side effects subside.

I'm not nervous about moving on to the jab just not looking forward to side effects returning. However I am very much looking forward to saying good-bye to the nausea and the trips to the loo!

I'll do as you say and keep positive.

Joy xx

Reply

Generally that's the case Joy, it was for me. I didn't tolerate 20mg in tablets, or rather my LFT's rose to an undesirable level! As the injection goes into the bloodstream & not through the digestive system like the tablets it's usually tolerated better. I was started on 20mg injections but my LFT's responded the same way so it was reduced to 15mg. That didn't show positive results in my ESR/CRP so I went up to 17.5mg which did the trick. A few years down the line I've need to go onto double therapy as I can't go higher than 17.5mg on MTX but it remains my longest serving DMARD at 8 years.

I take it you've reached the highest dose of folic acid? That helps with nausea.

Reply

Thanks for your feedback nomoreheels. Much appreciated. Good to hear you've hit the 8 year mark with the MTX. I guess they don't call it the 'gold standard for nothing'.

Yes I take folic acid. I could not tolerate 15mg oral MTX without taking 5mg folic acid 6 days a week (ie just not MTX day). But at 17.5mg oral MTX the folic acid just isn't cutting it and has also resulted in 'a stool issue' - she says being polite. So I am keeping everything crossed that the jab method does the trick.

thanks again

Joy

Reply

You're welcome. You can only try, my fingers are crossed for you too (left hand only at the mo I'm afraid!) that your loo do's are normal ones only. ☺️

Reply

Tee hee - thank you.

1 like
Reply

You may also like...